Alert archive / Tennessee / High Wind Warnings in 2024
High Wind Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Mar 8, 2024, 8:19 PM EST for 4 counties in Tennessee. It was in force for 14 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 2024, 8:19 PM EST (01:19 UTC)
- Expired
- Mar 9, 2024, 10:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 8:30 PM EST | NON-TSTM WND GST 63 | Camp Creek, TN | |
| Mar 9, 2:00 AM EST | NON-TSTM WND GST 77 | 3 Ese Wears Valley, TN | Cove Mountain Tower. Peak gust during high wind warning. |
| Mar 9, 3:30 AM EST | NON-TSTM WND GST 58 | 3 Ese Wears Valley, TN | Cove Mountain Tower. Last gust to high wind warning criteria. |
| Mar 9, 3:45 AM EST | NON-TSTM WND GST 69 | Camp Creek, TN | Peak gust during high wind warning. |
| Mar 9, 6:30 AM EST | NON-TSTM WND GST 58 | Camp Creek, TN | Last gust to high wind warning warning criteria. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768 WWUS74 KMRX 090119 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 819 PM EST Fri Mar 8 2024 TNZ041-043-072-074-091000- /O.UPG.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ /O.NEW.KMRX.HW.W.0005.240309T0119Z-240309T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Gatlinburg, Cades Cove, Elkmont, Cedar Creek, and Hartford 819 PM EST Fri Mar 8 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...Until 10 AM EST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TNZ018-091000- /O.EXA.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ Johnson- Including the cities of Doeville, Mountain City, Shady Valley, Neva, Trade, and Laurel Bloomery 819 PM EST Fri Mar 8 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Johnson County. * WHEN...Until 10 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ045-047-087-091000- /O.CON.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Unicoi, Erwin, Hampton, Citico, Coker Creek, and Limestone Cove 819 PM EST Fri Mar 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southeast Carter, Southeast Monroe, and Unicoi Counties. * WHEN...Until 10 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DGS
2 follow-up statements
920 WWUS74 KMRX 090827 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 327 AM EST Sat Mar 9 2024 TNZ041-043-072-074-092100- /O.NEW.KMRX.WI.Y.0011.240310T0600Z-240311T0600Z/ /O.CON.KMRX.HW.W.0005.000000T0000Z-240309T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cades Cove, Cedar Creek, Gatlinburg, and Elkmont 327 AM EST Sat Mar 9 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 AM EST SUNDAY TO 2 AM EDT MONDAY... * WHAT...For the High Wind Warning, south winds 30 to 40 mph with gusts up to 65 mph. For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...For the High Wind Warning, until 10 AM EST this morning. For the Wind Advisory, from 1 AM EST Sunday to 2 AM EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TNZ018-045-047-092100- /O.NEW.KMRX.WI.Y.0011.240310T0600Z-240311T0600Z/ /O.CON.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Mountain City, Trade, Erwin, Limestone Cove, Hampton, Shady Valley, Laurel Bloomery, Unicoi, Neva, and Doeville 327 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 AM EST SUNDAY TO 2 AM EDT MONDAY... * WHAT...For the first Wind Advisory, southeast winds 20 to 30 mph with gusts up to 50 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Johnson, Southeast Carter, and Unicoi Counties. * WHEN...For the first Wind Advisory, until 10 AM EST this morning. For the second Wind Advisory, from 1 AM EST Sunday to 2 AM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ046-VAZ008-092100- /O.NEW.KMRX.WI.Y.0011.240310T1800Z-240311T0000Z/ Northwest Carter-Washington VA- Including the cities of Abingdon, Bristol VA, Benhams, and Elizabethton 327 AM EST Sat Mar 9 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Tennessee, Northwest Carter County. In Virginia, Washington VA County. * WHEN...From 2 PM to 8 PM EDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ087-091500- /O.CON.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ Southeast Monroe- Including the cities of Coker Creek and Citico 327 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southeast Monroe County. * WHEN...Until 10 AM EST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 27
748 WWUS74 KMRX 091509 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1009 AM EST Sat Mar 9 2024 TNZ041-043-072-074-100400- /O.EXP.KMRX.HW.W.0005.000000T0000Z-240309T1500Z/ /O.CON.KMRX.WI.Y.0011.240310T0600Z-240311T0600Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Elkmont, Cedar Creek, Gatlinburg, Hartford, and Cades Cove 1009 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM EST SUNDAY TO 2 AM EDT MONDAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...From 1 AM EST Sunday to 2 AM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ018-045-047-100400- /O.EXP.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ /O.CON.KMRX.WI.Y.0011.240310T0600Z-240311T0600Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Limestone Cove, Mountain City, Hampton, Erwin, Doeville, Unicoi, Shady Valley, Neva, Laurel Bloomery, and Trade 1009 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM EST SUNDAY TO 2 AM EDT MONDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Johnson, Southeast Carter, and Unicoi Counties. * WHEN...From 1 AM EST Sunday to 2 AM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ087-091615- /O.EXP.KMRX.WI.Y.0010.000000T0000Z-240309T1500Z/ Southeast Monroe- Including the cities of Coker Creek and Citico 1009 AM EST Sat Mar 9 2024 ...WIND ADVISORY HAS EXPIRED... The threat has ended. $$ TNZ046-VAZ008-100400- /O.CON.KMRX.WI.Y.0011.240310T1800Z-240311T0000Z/ Northwest Carter-Washington VA- Including the cities of Benhams, Abingdon, Elizabethton, and Bristol VA 1009 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM EDT SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Tennessee, Northwest Carter County. In Virginia, Washington VA County. * WHEN...From 2 PM to 8 PM EDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JLB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Mar 8, 6:32 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 8, 6:32 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 PM EST Fri Mar 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM EST Fri Mar 8 2024
Key Messages:
1. Widespread cloud cover and light rain this evening and into
Saturday.
2. Low chances of thunderstorms Saturday afternoon ahead of the
cold front. No severe weather anticipated.
3. Gusty winds continue across the mountains and foothills with
occasional gusty winds across the valley.
Discussion:
Longwave troughing continues across the Central CONUS with a
130+kt upper jet stretching from east Texas northeastward through
the Great Lakes. This resultant upper divergence is resulting in a
strengthening surface low near Chicago that will track
northeastward across Michigan tonight. In addition, the LLJ will
strengthen with 850mb winds increasing to around 50 kt tonight across
the Southern Appalachians. This increased low-level convergence
will increase the chance of light to moderate rain overnight. With
southwest flow and low-level WAA, temperatures remain warmer than
normal tonight into Saturday.
A secondary surface low will develop across the Gulf Coast and
move northeast across the Southern Appalachians late tonight and
on Saturday. This will place the strongest low-level convergence
and potential for heavier rainfall across our far southern and
southeastern counties, mainly across southwest North Carolina.
Overall, most locations will limited rainfall with 0.5 to 1.0
inch expected tonight and Saturday. Locally higher amounts will be
possible across southwest North Carolina.
As the stronger, northern surface low moves northeast and occludes
across the Great Lakes, a cold front will move from west to east across
the forecast area on Saturday afternoon. Ahead of this front,
some low instability will present at least a low 30 percent chance
of thunderstorms across the forecast area. However, with limited
instability and the best dynamics to our north, severe weather is
not forecast. Drier air will begin to advect from the northwest on
Saturday afternoon behind this front with decreasing PoPs into
Saturday night.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 213 PM EST Fri Mar 8 2024
Key Messages:
1. Gusty winds Sunday through Monday morning across the higher
elevations East TN and SW VA mountains. Breezy on Sunday afternoon
areawide.
2. Colder temperatures to start next week, with a warming trend and
dry weather most of next week.
Discussion:
The start of this period is fairly active. The front will be well
east of the forecast area however some lingering rain over northeast
TN and southwest VA will be on its way out overnight. In the wake of
the front winds will become west/northwesterly by Sunday morning.
The upslope flow over parts of NE TN and SW VA higher terrain could
see a few flakes of snow for a couple of hours near sunrise. No
accumulations are expected since most of this will be very light.
Sunday morning temperatures will be in the 30s. It will drop below
freezing by Monday morning with a cool start to the week. Max
daytime temperatures on Monday will rise into the 50s and lower 60s.
Dry conditions are expected through much of next week and
temperatures will gradually reach the mid 70s by Thursday.
The next system to watch will be a strong shortwave over east TX and
the cold front stretched across the Ohio Valley into Texas on
Thursday night. By Friday, this system is expected to come together
to produce potentially heavy rainfall across much of the forecast
area into early Saturday. Timing is a little tough this far out but
deterministic and NBM seem to agree at this time.
&&
.AVIATION...
(00Z TAFS)
Issued at 625 PM EST Fri Mar 8 2024
Low-level winds and increasing rain coverage will be the two main
areas of focus overnight. Rain coverage will increase from south
to north with CHA most likely to see reductions to MVFR or lower.
At all of the sites, LLWS will be a concern based on winds near
2,000 feet AGL in excess of 40 kts and lighter winds at the
surface. Towards the morning hours, reductions to MVFR are
expected at TYS and TRI. From late morning into the early
afternoon, isolated thunderstorms are also possible, which
allowed for the PROB30 groups to be maintained. Also during this
time, low-level winds will decrease, diminishing the threat of
LLWS. Throughout the day, low ceilings are expected at the sites
with rain clearing out earlier at CHA. The most likely outcome
will be low MVFR to high IFR conditions area-wide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 64 37 54 / 100 50 0 0
Knoxville McGhee Tyson Airport, TN 55 63 37 51 / 100 90 20 0
Oak Ridge, TN 55 63 37 52 / 90 90 20 0
Tri Cities Airport, TN 51 62 35 47 / 100 90 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 10 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...JB
LONG TERM....AC
AVIATION...BWHazardous weather outlook, Mar 8, 3:03 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 303 PM EST Fri Mar 8 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-092015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 303 PM EST Fri Mar 8 2024 /203 PM CST Fri Mar 8 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong wind gusts are expected in portions of the East Tennessee mountains and adjacent foothills tonight into Saturday morning. See Wind Advisory for more details. Locally heavy rain may occur tonight into Saturday, especially over the southern portions of East Tennessee and southwest North Carolina. With soils saturated from recent rainfall, isolated flooding is possible in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds continue across the higher elevations of the East Tennessee and southwest Virginia mountains Saturday night through Monday morning on the back side of a cold front. An additional Wind Advisory may be needed as we get closer in time. Breezy winds are also expected on Sunday afternoon across the entire Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:27 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 41 hr |
Nearby
High Wind Warnings in Tennessee, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.